Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Can Gabapentin be stopped abruptly?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 745 Questions
Question
I have been taking 1 gabapentin capsule 300mg daily for 6 months for pain. I would like to stop taking it. Can I stop immediately or would I need to gradually decrease. Would there be problems if I stop abruptly?
Posted Sat, 16 Aug 2014 in Pain Management
 
 
Answered by Dr. Deepika Patil 45 minutes later
Brief Answer:
you need to reduce the dosage slowly

Detailed Answer:
Hi,

Welcome to HealthcareMagic .

I read your query and understand your concern .

Gabapentin needs to be reduced slowly so that body adjust and there won't be any withdrawal symptoms.

If you stop abruptly then you may get symptoms like anxiety, sweating, shaking of hands (tremors), increased heart rate, mental illness, confusion, etc.
I follow a gradual 10% reduction over 4 weeks duration in cases of gapapentin withdrawal. Therefore in your case if I were the treating doctor I would reduce dose by 30mg for 4 weeks and subsequently do the changes as per needs. I insist you to visit your treating doctor who will follow similar guidelines to withdraw the drug.


Hope I have been helpful .

Regards
Dr.Deepika Patil
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor